Warning: Meningitis outbreak as a result of steroid shots for back pain

Posted on Oct 11, 2012

Epidural injections are a common treatment prescribed by doctors, especially orthopaedic surgeons, to alleviate back pain or treat people who have hurt their back at work or suffered a back injury in a car accident.  

The Center for Disease Control (CDC) and the Food and Drug Administration (FDA) are conducting an ongoing investigation of patients who developed meningitis after receiving epidural steroid injections for back pain. The case involves several states, including D.C., Maryland and Virginia. So far 137 cases have come up, with 12 deaths. Of the 12 deaths, there have been two from our area – one in Maryland and one in Virginia.

Luckily, not all patients who received the contaminated medicine will become sick and this type of meningitis is not contagious. According to the CDC, patients have generally started seeing symptoms 1 to 4 weeks after their injection. Several of the patients who received the epidural steroid injections also suffered strokes. These strokes are believed to be a result from the infection.

If you are experiencing these symptoms, seek medical attention:

  • Fever
  • New or worsening headache
  • Neck stiffness
  • Sensitivity to light
  • New weakness or numbness
  • Increasing pain
  • Redness or swelling of the injection site

The potentially contaminated injections were given starting May 21, 2012. CDC encourages all patients who have received this medicine and feel ill to contact their physicians. Look out for these symptoms, and stay safe.

For more information on the meningitis outbreak from CDC click here.

Read More About Warning: Meningitis outbreak as a result of steroid shots for back pain...